Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Midland/Odessa, TX

May 20, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 20, 2004, 10:23 PM CDT for Pecos County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 10:23 PM CDT (03:23 UTC)
Expired
May 21, 2004, 3:00 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 210324
FFWMAF
TXC371-210800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 300 AM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WESTERN PECOS 
  COUNTY...ABOUT 20 MILES SOUTHWEST OF BELDING. RADAR ESTIMATES THAT 
  UP TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS OF RAIN HAS ALREADY
  FALLEN OVER THIS AREA SINCE EARLIER THIS EVENING.  

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. 
FLASH FLOODING MAY ALSO OCCUR ALONG THE COYANOSA DRAW...AND ALONG U.S.
HIGHWAY 67. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3078 10358 3041 10312 3070 10287 3117 10318

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:57 PM CDT, 26 minutes earlier.

Area forecast discussion, May 20, 9:57 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
957 PM CDT THU MAY 20 2004

.UPDATE...
PUBLIC PRODUCTS TO BE UPDATED SHORTLY FOR EXPIRATION OF SEVERE
THUNDERSTORM WATCH 223 AT 10 PM.

WITH SHOWERS AND THUNDERSTORMS PERSISTING OVER SOUTHEAST NEW MEXICO
AND SOUTHWEST TEXAS...WILL KEEP CHANCE OF PRECIPITATION FROM THE BIG
BEND TO SOUTHEAST NEW MEXICO UNTIL AFTER MIDNIGHT. LOSS OF HEATING
SHOULD CONTINUE THE GRADUAL WEAKENING TREND...THOUGH A FEW STRONG
STORMS COULD CONTINUE FOR THE NEXT HOUR OR SO...MAINLY FROM THE
DAVIS MOUNTAINS EAST INTO PECOS COUNTY. STORMS NOT LIKELY TO ADVANCE
MUCH FURTHER EAST DUE TO MID LEVEL THERMAL RIDGE OVER THE EASTERN
PARTS OF THE FORECAST AREA. REST OF FORECAST OKAY.

&&

.PREV DISCUSSION...
LOW LEVEL MOISTURE HANGING TOUGH ACROSS WESTERN AND CENTRAL PORTIONS
OF THE CWFA THIS AFTERNOON...AND SO IS THE CAP.  ISOLATED CONVECTION
HAS DEVELOPED OVER THE HIGHER TERRAIN OF THE SACRAMENTO AND DAVIS
MOUNTAINS AND WE EXPECT CONTINUED DEVELOPMENT THROUGH THIS
AFTERNOON.  COLD POOLS GENERATED BY THIS CONVECTION MAY AID IN
FURTHER DEVELOPMENT FROM THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH
ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN LATE THIS
AFTERNOON THROUGH THIS EVENING.  WE EXPECT THIS CONVECTION TO
DIMINISH A FEW HOURS AFTER SUNSET.  GIVEN DRY SUBCLOUD CONDITIONS
AND WEAK SHEAR...THE SEVERE THREAT IS LOW (BUT NONZERO) AND WILL BE
CONFINED TO MARGINALLY SEVERE HAIL AND WIND.

HAVE TRENDED TOWARD A BLEND OF PERSISTENCE AND ETA MOS GUIDANCE FOR
GRIDS TONIGHT.  EXPECT LOW STRATUS TO REDEVELOP DURING THE EARLY
MORNING HOURS OVER THE EASTERN THIRD OF THE CWFA.  WINDS WILL REMAIN
UP OVERNIGHT ACROSS THIS AREA AS WELL BENEATH A DEVELOPING 45KT LOW
LEVEL JET.

ANTICIPATING ISOLATED CONVECTIVE ACTIVITY TO BE ABLE TO PUSH FURTHER
EAST INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT AS THE WINDS ALOFT
CONTINUE TO STRENGTHEN AND TURN MORE ZONAL IN CONJUNCTION WITH THE
SURFACE TROUGH.

BY SATURDAY A SIGNIFICANT SHORTWAVE EJECTING THROUGH THE WESTERN
PLAINS AHEAD OF THE NEXT WESTERN TROUGH WILL HELP MIX THE DRYLINE
FURTHER EAST INTO THE CENTRAL OR EASTERN PERMIAN BASIN. ECMWF
HAS BEEN CONSISTENT IN HANGING UP THE DRY LINE ACROSS THE EASTERN
BASIN AND HISTORY REASONABLE ENOUGH TO MAINTAIN LOW ORDER POPS ACROSS
THIS REGION LATE SATURDAY AND SATURDAY EVENING. ANOTHER SIGNIFICANT
WAVE AHEAD OF THE SECOND WESTERN TROUGH WILL MOVE ACROSS THE CENTRAL
PLAINS SUNDAY. ETA AND GFS MIX THE DRY LINE EAST OF THE COUNTY
WARNING AREA EXCEPT AGAIN THE ECMWF AND NOGAPS...WILL CONTINUE TO
PAINT THE SILENT POP SUNDAY IN THE EAST AND LET LATER SHIFTS
MONITOR.

BY MONDAY THROUGH NEXT THURSDAY THE MEDIUM RANGE GUIDANCE IS IN
FAIRLY REASONABLE AGREEMENT IN HOLDING THE WESTERN TROUGH AND
MOISTURE FURTHER WEST. CONTINUED THE ISOLATED POPS IN THE HIGHER
TERRAIN MONDAY. WITH THE TROUGH SO FAR WEST DONT THINK ANY CONVECTION
THAT DOES FIRE WILL DRIFT VERY FAR INTO THE PLAINS UNLESS A DECENT
SHORTWAVE TROUGH EJECTS AHEAD OF THE SECOND WESTERN TROUGH. IN
ADDITION WARMING TEMPERATURES ALOFT WOULD HAVE TO BE OVERCOME EAST OF
THE DRY LINE.

FIRE WEATHER WILL BECOME A CONCERN ESPECIALLY WESTERN SECTIONS
THIS WEEKEND AND POSSIBLY BEYOND AS THE DRYLINE MIXES EAST
WITH DRYING AND BREEZY CONDITIONS IN ITS WAKE. FIRE DANGER AND
FUEL MOISTURE WILL NEED TO BE MONITORED ALONG WITH RH/S AND
WIND SPEEDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

05
Hazardous weather outlook, May 20, 5:25 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
525 PM CDT (425 PM MDT) THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THESE
THUNDERSTORMS WILL AFFECT AREAS STRETCHING FROM THE DAVIS MOUNTAINS
NORTH ACROSS THE UPPER TRANS PECOS OF WEST TEXAS AND ACROSS MUCH OF
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.
SOME OF THESE STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH.
DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY
THUNDERSTORM. THESE STORMS ARE EXPECTED TO DIMINISH WITHIN A FEW
HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED WEST OF A SEMINOLE...
ODESSA...TO BAKERSFIELD LINE BEFORE 1000 PM CDT...900 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, May 20, 4:43 PM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-258-210300-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-ECTOR-
EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
443 PM CDT (343 PM MDT) THU MAY 20 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH #223 UNTIL 1000 PM CDT (900 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...
CRANE...CULBERSON...ECTOR...GAINES...JEFF DAVIS...LOVING...PECOS...
REEVES...WARD...AND WINKLER.

IN SOUTHEASTERN NEW MEXICO...
EDDY AND LEA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH
OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
Local storm report, May 20, 10:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             LOVING                  32.29N 104.10W
05/20/2004  1.00 INCH        EDDY               NM   LAW ENFORCEMENT

0652 PM     HAIL             7 SE CARLSBAD           32.40N 104.24W
05/20/2004  1.00 INCH        EDDY               NM   LAW ENFORCEMENT

0655 PM     HAIL             10 SE CARLSBAD          32.30N 104.12W
05/20/2004  0.88 INCH        EDDY               NM   PUBLIC

0700 PM     TSTM WND DMG     5 SE CARLSBAD           32.35N 104.18W
05/20/2004                   EDDY               NM   PUBLIC

            TELEPHONE LINES DOWN

0730 PM     HAIL             20 NE CARLSBAD          32.61N 103.99W
05/20/2004  0.88 INCH        EDDY               NM   PUBLIC

0741 PM     HAIL             17 NE CARLSBAD          32.58N 104.03W
05/20/2004  1.00 INCH        EDDY               NM   PUBLIC

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:08 PM CDTFlash Flood WarningMAFPecos3 hr
May 20, 7:36 PM CDTSevere Thunderstorm WarningMAFBrewster54 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.